Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Eigenvalue asymptotics of perturbed periodic Dirac systems in the slow-decay limit

Author: Karl Michael Schmidt
Journal: Proc. Amer. Math. Soc. 131 (2003), 1205-1214
MSC (2000): Primary 34L20, 34L40, 47E05, 81Q10, 81Q15
Published electronically: July 26, 2002
MathSciNet review: 1948112
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A perturbation decaying to $0$ at $\infty $ and not too irregular at $0$introduces at most a discrete set of eigenvalues into the spectral gaps of a one-dimensional Dirac operator on the half-line. We show that the number of these eigenvalues in a compact subset of a gap in the essential spectrum is given by a quasi-semiclassical asymptotic formula in the slow-decay limit, which for power-decaying perturbations is equivalent to the large-coupling limit. This asymptotic behaviour elucidates the origin of the dense point spectrum observed in spherically symmetric, radially periodic three-dimensional Dirac operators.

References [Enhancements On Off] (What's this?)

  • 1. Alama S., Deift P.A., Hempel R., Eigenvalue branches of the Schrödinger operator $H - \lambda W$ in a gap of $\sigma (H)$, Commun. Math. Phys. 121 (1989) 291-321. MR 90e:35046
  • 2. Birman M.Sh., Discrete spectrum in the gaps of the continuous one in the large-coupling-constant limit, in: Order, disorder and chaos in quantum systems (Dubna 1989), Oper. Theory Adv. Appl. 46, Birkhäuser, Basel 1990, pp. 17-25. MR 92j:47091
  • 3. Birman M.Sh., Discrete spectrum in the gaps of a continuous one for perturbations with large coupling limit, Adv. Sov. Math. 7 (1991) 57-73. MR 95h:47009
  • 4. Birman M.Sh., On a discrete spectrum in gaps of a second order perturbed periodic operator, Funct. Anal. Appl. 25 (2) (1991) 158-161. MR 92m:47090
  • 5. Birman M.Sh., The discrete spectrum in gaps of the perturbed periodic Schrödinger operator I. Regular perturbations, in: Boundary value problems, Schrödinger operators, deformation quantization. Math. Top., 8, Akademie Verlag, Berlin 1995, pp. 334-352. MR 97d:47055
  • 6. Birman M.Sh., The discrete spectrum of the periodic Schrödinger operator perturbed by a decreasing potential, St. Petersburg Math. J. 8 (1) (1997) 1-14. MR 97h:47047
  • 7. Birman M.Sh., The discrete spectrum in gaps of the perturbed periodic Schrödinger operator II. Nonregular perturbations., St. Petersburg Math. J. 9 (6) (1998) 1073-1095. MR 99h:47054
  • 8. Birman M.Sh., Laptev A., Discrete spectrum of the perturbed Dirac operator, Ark. Mat. 32 (1994) 13-32. MR 95h:35162
  • 9. Birman M.Sh., Laptev A., The negative discrete spectrum of a two-dimensional Schrödinger operator, Comm. Pure Appl. Math. 49 (1996) 967-997. MR 97i:35131
  • 10. Birman M.Sh., Laptev A., Solomyak M., The negative discrete spectrum of the operator $-\Delta ^{l} - \alpha V$ in $L_{2}({\mathbb R}^{d})$ for $d$even and $2l \ge d$, Ark. Mat. 35 (1997) 87-126. MR 98d:35167
  • 11. Brown B.M., Eastham M.S.P., Hinz A.M., Schmidt K.M., Distribution of eigenvalues in gaps of the essential spectrum of Sturm-Liouville operators -- a numerical approach, J. Comp. Anal. Appl. (to appear).
  • 12. Cancelier C., Lévy-Bruhl P., Nourrigat J., Remarks on the spectrum of Dirac operators, Acta Appl. Math. 45 (1996) 349-364. MR 97m:35195
  • 13. Eastham M.S.P., The spectral theory of periodic differential equations, Scottish Academic Press, Edinburgh 1973.
  • 14. Hempel R. Herbst I., Hinz A.M., Kalf H, Intervals of dense point spectrum for spherically symmetric Schrödinger operators of the type $-\Delta + \cos \mathopen \vert x \mathclose \vert $, J. London Math. Soc. (2) 43 (1989) 295-304. MR 92f:35109
  • 15. Klaus M., On the point spectrum of Dirac operators, Helv. Phys. Acta 53 (1980) 453-462. MR 83e:81022
  • 16. Laptev A., Asymptotics of the negative discrete spectrum of a class of Schrödinger operators with large coupling constant, Proc. Amer. Math. Soc. (2) 119 (1993) 481-488. MR 93k:35199
  • 17. Moser J., An example of a Schrödinger equation with almost periodic potential and nowhere dense spectrum, Comment. Math. Helv. 56 (1981) 198-224. MR 82k:34029
  • 18. Reed M, Simon B., Methods of modern mathematical physics IV: Analysis of operators, Academic Press, New York 1978. MR 58:12429c
  • 19. Rofe-Beketov F.S., Spectral analysis of the Hill operator and of its perturbations, Functional Analysis 9 (1977) 144-155 (Russian). MR 58:12520
  • 20. Rofe-Beketov F.S., A generalisation of the Prüfer transformation and the discrete spectrum in gaps of the continuous spectrum, in: Spectral theory of operators., Elm, Baku 1979, pp. 146-153 (Russian). MR 81i:34021
  • 21. Rofe-Beketov F.S., Spectrum perturbations, the Kneser-type constants and the effective masses of zones-type potentials, Sofia 1984, pp. 757-766.
  • 22. Rofe-Beketov F.S., Kneser constants and effective masses for band potentials, Sov. Phys. Dokl. 29 (5) (1984) 391-393. MR 86c:34054
  • 23. Schmidt K.M., On the essential spectrum of Dirac operators with spherically symmetric potentials, Math. Ann. 297 (1993) 117-131. MR 94j:35114
  • 24. Schmidt K.M., Dense point spectrum and absolutely continuous spectrum in spherically symmetric Dirac operators, Forum Math. 7 (1995) 459-475. MR 96f:47097
  • 25. Schmidt K.M., Critical coupling constants and eigenvalue asymptotics of perturbed periodic Sturm-Liouville operators, Commun. Math. Phys. 211 (2000) 465-485. MR 2001i:34147
  • 26. Sobolev A.V., Weyl asymptotics for the discrete spectrum of the perturbed Hill operator, Adv. Sov. Math. 7 (1991) 159-178. MR 95i:34158
  • 27. Weidmann J., Spectral theory of ordinary differential operators, Lect. Notes in Math. 1258, Springer, Berlin 1987. MR 89b:47070

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 34L20, 34L40, 47E05, 81Q10, 81Q15

Retrieve articles in all journals with MSC (2000): 34L20, 34L40, 47E05, 81Q10, 81Q15

Additional Information

Karl Michael Schmidt
Affiliation: School of Mathematics, Cardiff University, 23 Senghennydd Rd., Cardiff CF24 4YH, United Kingdom

Received by editor(s): August 3, 2001
Received by editor(s) in revised form: November 16, 2001
Published electronically: July 26, 2002
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society